Maryland, 2018

Damaging Wind in Maryland, September 17, 2018

September 17, 2018 · NWS PHI · 1 event in 1 county or zone

A thunderstorm moved through the area causing structural damage in one location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A thunderstorm moved through the area causing structural damage in one location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 17, 11:49 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 17, 11:49 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1249 PM EDT Mon Sep 17 2018

.SYNOPSIS...
A cold front will pull the remnants of Florence across our area
Tuesday then it shifts offshore Tuesday night. High pressure will
build southward from Canada Wednesday into Thursday, then another
cold front arrives late Friday into Saturday. This cold front may
stall to our south through Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of heavy rain over eastern Virginia is tracking to the
north and east, and may approach the eastern shore of MD and
extreme southeast PA by this evening. Southeast flow ahead of
that rain is ushering abundant moisture, as surface dewpoints
are in the lower 70s, rising into the mid 70s late. PWATs range
from 1.2-1.5" in northern NJ and southern Poconos, to 2.0-2.2"
in Delmarva. Moisture is creeping northward, so there is the
potential for heavy rain in at least southern portions of the
CWA by this evening. 12Z NAM having a hard time picking up on
location of the swath of heavy rain, as it seems to be a bit too
far west, compared to current radar images.

Flash Flood Guidance values are still fairly high, generally
2-2.3" in 1 hour and over 3" in 3 hours in MD/DE, so it may be
hard to meet those thresholds. Values are a bit lower in
Chester, Berks, and Delaware counties in PA, less than 2" in 1
hour and 2.5-3" in 3 hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
The main concern tonight is precipitation coverage/intensity as
the remnants of Florence move into Pennsylvania.

In general, models appear to indicate that the heaviest rain
will be along the poleward-progressing baroclinic zone, which
will stretch west-to-east across Pennsylvania at the start of
the period before moving into southern New York at the end of
the period. The strongest ascent will be to our west (central
PA), where winds back to a more southeasterly direction to the
south of the boundary and become highly difluent to the north of
it. In our region, residual effects from the surface ridge this
weekend in combination with the somewhat weaker ascent will
promote more showery and generally lighter (overall)
precipitation. Nevertheless, moisture profiles will continue to
improve through the period, and the strongest convective cells
will be capable of producing downpours. Kept mention of heavy
rain wording in the grids, but overall, questions regarding the
strength of large-scale ascent, the coverage of precipitation,
and the lack of smaller-scale lifting foci preclude issuance of
a flash flood watch in portions of our area.

Think the greatest precipitation will be west of the Fall Line, with
coverage of precipitation and areal-averaged QPF much lower across
the urban corridor eastward to the coast. PoPs generally follow this
forecast notion as well, with likely to categorical values northwest
of the Fall Line and chance or lower values to the east.

Elevated instability will be increasing through the period as large-
scale ascent in the midlevels cools the environmental profile here.
Kept a slight chance of thunder mentioned in the forecast through
the night, and this instability is one reason the potential for
heavy rain exists on a local level.

Lows tonight will be about 5-10 degrees warmer with the increased
low-level moisture and cloud cover. Used a statistical model
consensus combined with forecast continuity for the new forecast
values.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Summary...The remnants of Florence with locally heavy rain moves
across our region with a cold front Tuesday then out to sea at
night; Cold front settles to our south Wednesday with some drier air
arriving; Another cold front arrives late Friday but it may stall to
our south over the weekend.

Synoptic Overview...A trough associated with the remnant energy of
Florence tracks across the Northeast Tuesday as it gets caught up in
the westerly flow aloft. A cold front will help sweep it out to sea
Tuesday night. Some ridging then builds eastward allowing surface
high pressure to build to our north, however short wave energy
sliding across the northern tier will weaken the northern part of
the ridge allowing a cold front to move through our area late
Friday. This front may then stall to our north over the weekend with
some potential for some overrunning to occur.

For Tuesday...The remnants of Florence moves across our region. A
feed of tropical moisture will be in place ahead of it and also a
cold front. The precipitable water values are forecast to be in the
2.00-2.25 inch range. Large scale ascent will still be enhanced for
a time especially as a cold front moves through, and this will be
occurring within a rather moist atmosphere. The guidance shows
stronger convective elements occuring during Tuesday as forcing
works on a moisture laden airmass along with some increase in
instability. The flow is unidirectional with height ahead of the
cold front, and despite a bit more movement of the cells there could
still be some training or backbuilding convective elements. This
within a high precipitable water environment and a wetter ground may
lead to localized flash flooding. For now the thinking is that any
flash flood threat is localized enough and therefore held off on a
Flash Flood Watch.

Drying arrives Tuesday night as a cold front and low pressure shifts
offshore, allowing the showers and thunder to end. It will be rather
humid ahead of the cold front with dew points in the 70s for nearly
the entire area. Some low clouds especially across the northern
areas may limit the instability, however this may be less of a
factor farther south. There is enough instability shown in some of
the forecast soundings, therefore kept a mention thunder during the
day and early evening.

For Wednesday and Thursday...High pressure is forecast to build to
our north and this pushes a cold front well to our south during
Wednesday. There may be some high clouds around especially as a warm
front lifts up across the Ohio Valley. A substantial lowering of the
precipitable water occurs Wednesday in the wake of a frontal passage
and a wind shift to the north. This will translate into lower dew
points and therefore a less humid airmass. Given the surface high to
our north and eventually northeast, an onshore flow will setup once
again especially on Thursday. As of now, we are expecting dry
weather during this time frame.

For Friday through Sunday...As a short wave trough slides across
southern Canada Friday, low pressure tracks near northern New
England. An associated surface cold front moves through our area
Friday night, then this front may start to stall to our south
Saturday. The timing of this front along with perhaps less forcing
may result in convection dissipating as it arrives from the
northwest. For now, kept some slight chance to low chance PoPs in
with the frontal passage. High pressure, potentially expansive,
builds to our north however some guidance shows some energy tracking
eastward in the more zonal flow with potentially some overrunning
occurring Saturday and Sunday. This is highly uncertain as it will
depend on the strength and southerly push of surface high pressure
along with any ripples of energy along the nearly stalled frontal
zone. It is possible that enough subsidence from the high pressure
system allows for a drier time. For now, kept some slight chance to
low chance PoPs in for both Saturday and Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...CIGs may increase to VFR this afternoon from
the Philly terminals eastward, but are expected to hover near or
below upper MVFR thresholds at RDG/ABE. Scattered showers are
possible near/west of the Philly terminals this afternoon, with
briefly lower VSBYs where these occur. Winds east to southeast
around/below 10 kts. Low confidence.

Tonight...CIGs are expected to lower to MVFR (or worse) at all
terminals as the night progresses, though timing this is very
uncertain. Showers may become a little more frequent at RDG/ABE,
with chances lower at the Philly terminals and too low for
mention in the TAFs at MIV/ACY. Winds light southeasterly. Very
low confidence.

Outlook...
Tuesday...Times of MVFR/IFR conditions with showers and some
thunderstorms. Some downpours should result in IFR or lower
visibility restrictions. The showers end Tuesday night with
improving conditions. Southwest winds near 10 knots, becoming west
to northwest later in the day and at night as a cold front moves
through.

Wednesday through Friday...VFR overall. Northerly winds 5-10 knots,
becoming mostly light and variable Wednesday night, then east to
southeast 5-10 knots Thursday and eventually southwest around 10
knots Friday.

&&

.MARINE...
Sub-advisory winds/seas are expected to continue today on the
Atlantic coastal waters and Delaware Bay, with east to southeast
winds 5 to 15 kts and gusts up to 20 kts, especially this afternoon.
Seas should hover around 3 to 4 feet or so.

Tonight, seas will slowly build to or just above 5 feet from south
to north (lower on Delaware Bay), with winds becoming south 10 to 20
kts with gusts approaching/exceeding advisory criteria on Delaware
Bay and the southern New Jersey and Delaware Atlantic coastal
waters. Will add SCA for northern NJ ocean waters late as gusts
to 25 kt expected, along with 5 ft seas.

Outlook...
Tuesday...Will extend SCA through Tuesday, as although winds
should die down in the morning, seas look to remain above 5
feet. Showers and some thunderstorms will occur, especially
from about midday through the early evening as a cold front and
the remnants of Florence shift offshore. The winds and seas
lower at night with a wind shift to northerly.

Wednesday through Friday...The winds are anticipated to be below
Small Craft Advisory criteria, however seas offshore on the Atlantic
coastal waters may be near 5 feet at times especially Thursday and
Friday.

Rip Currents...
A moderate risk of rip currents exists today, as onshore flow will
continue with a high-period easterly swell.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT
     Tuesday for ANZ452>455.
     Small Craft Advisory from 4 AM to 6 PM EDT Tuesday for ANZ450-
     451.
     Small Craft Advisory from 8 PM this evening to 10 AM EDT
     Tuesday for ANZ430-431.

&&

Synopsis...Gorse
Near Term...CMS/MPS
Short Term...CMS
Long Term...Gorse
Aviation...CMS/Gorse/MPS
Marine...CMS/Gorse/MPS
Hazardous weather outlook, Sep 17, 3:04 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Mon Sep 17 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-180815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
404 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Some heavy rain this afternoon and tonight from the remnants of
Florence may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some heavy rain Tuesday from the remnants of Florence and a cold
front may result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-180815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
404 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk of dangerous rip currents.

Some heavy rain late today and tonight from the remnants of Florence
may result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Some heavy rain Tuesday from the remnants of Florence and a cold
front may result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-180815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Sep 17, 1:45 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
245 PM EDT MON SEP 17 2018

DEZ001-MDZ008-PAZ101-102-171930-
New Castle-Cecil-Western Chester-Eastern Chester-
245 PM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
NORTHEASTERN CECIL AND SOUTH CENTRAL CHESTER COUNTIES...

At 244 PM EDT, a thunderstorm was located over Fair Hill, or near
Newark, moving north at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Newark, West Chester, Calvert, Coatesville, Downingtown, Kennett
Square, Parkesburg, West Grove, Blake, Barksdale, Cochranville, North
Star, Marshallton, Fair Hill, Glen Westover, Lombard, Andora,
Pleasant Hill, Cherry Hill and Ladenberg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3964 7577 3969 7599 4007 7588 3998 7555
TIME...MOT...LOC 1844Z 199DEG 21KT 3970 7587

PO

The radar

The Dover AFB radar (KDOX), 104 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
September 17, 1:50 PM EST
Where
Cecil County, Fair Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.700, -75.870

Barn roof blown off and 2 large trees blown over. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774290.